Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 197, NWS Springfield, MO

July 27, 1998Miller County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 27, 1998, 12:59 AM CDT for Miller County, Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 12:59 AM CDT (05:59 UTC)
Expired
Jul 27, 1998, 7:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Miller County, MO, Morgan County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 270558
FFWSGF
MOC125-131-141-271200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 AM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 700 AM CDT

* SHOWERS ARE BEGINNING TO DEVELOP OVER THE LAKE OF THE OZARKS AND
  WITH LOW FLASH FLOOD GUIDANCE AND RAINFALL AMOUNTS OF 5 TO 7 INCHES
  ON SUNDAY...A FLASH FLOOD WARNING WILL BE EXTENDED FOR MORGAN COUNTY
  UNTIL 7AM. MARIES AND MILLER COUNTIES ALSO ARE UNDER FLASH FLOOD
  WARNING UNTIL 7AM.

EXCESSIVE RUNOFF FROM THIS STOR2M WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

SHUMWAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:43 PM CDT, 10 hours 16 minutes earlier.

Area forecast discussion, Jul 26, 2:43 PM CDT, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT SUN JUL 26 1998

...ANOTHER TWO DAYS OF HEAVY RAIN...FLASH FLOOD WATCH TONIGHT AND
MONDAY MORNING...

UPPER AIR ANALYSIS HAS FRONTAL BOUNDARY STILL OVER SOUTHWEST MISSOURI
WITH FEEDING JET AT 20 TO 30KTS FROM SOUTHWEST. SURFACE MOISTURE
KEEPS FEEDING FROM THE SOUTHEAST WITH HIGH DEWPOINTS FROM THE GULF
THRU THE OZARKS. LOW PRESSURE OVER OK PANHANDLE STACKS ALMOST
VERTICAL AND WITH PRACTICALLY AN OMEGA BLOCK OVER THE ROCKIES SHOULD
NOT BE MUCH MOVEMENT.

ALTHOUGH THE ETA PUSHES THE HEAVY RAIN FURTHER SOUTH AND FORECASTS
HIGHER AMOUNTS ALL MODELS CENTER THE CONTINUATION OF SOAKING RAINS
OVER SOUTHWEST MISSOURI FOR THE NEXT 48 HR. SCENARIO REMAINS THE SAME
WITH NIGHT TIME MCS IN KANSAS BECOMING FLOODING RAIN IN MISSOURI BY
MORNING. CHOSE THE ETA MODEL AS IT HAS PLAYED THE PLACEMENT AND
RAINFALL AMOUNTS WELL FOR THE LAST THREE DAYS. THIS INDICATES THAT
THE HEAVIEST RAIN WILL EXTEND FROM JLN TO SGF TO UNO ON MONDAY EARLY.

HEAVY RAIN ON FRI IN SOUTHWEST MO AND SURFACE STILL VERY WET WILL
NEED FLASH FLOOD WATCH FOR ALL OF CWA. LETS NOT GET TOO FANCY AS THE
HEAVY RAIN WILL FLOOD EVEN IN AREAS THAT ARE DRY AND THE TERRAIN IN
THE CWA IS FLASHY ANYWAY.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES):

JLN/SE KS...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.
HEAVY RAIN POSSIBLE. LOWS IN THE LOWER 70S. SOUTHERLY WIND 5 TO 10
MPH.

SGF/UNO...MOSTLY CLOUDY WITH SHOWERS...THUNDERSTORMS AND HEAVY RAIN
LIKELY...MAINLY AFTER MIDNIGHT. LOWS AROUND 70. SOUTHERLY WIND AT 5
TO 10 MPH.

VIH/AIZ...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS
LIKELY...MAINLY AFTER MIDNIGHT. LOWS IN THE MID TO UPPER 60S.
SOUTHEAST WIND 5 TO 10 MPH.

CCF

SGF RE 071/078 069/086 072 22736
JLN RE 072/088 071/090 074 22736

DUSTY

In the hours before

Special weather statement, Jul 26, 7:10 PM CDT, 5 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270300-

FLASH FLOOD STATEMENT...CORRECTION FOR INCLUDING FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT SUN JUL 26 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS...SOUTHWEST...
SOUTH CENTRAL AND CENTRAL MISSOURI FOR TONIGHT THROUGH MONDAY MORNING...

...FLASH FLOOD WARNING UNTIL 10 PM FOR BENTON... MORGAN... CAMDEN... PHELPS... PULASKI... MARIES AND MILLER COUNTIES...

AT 7 PM... RAINFALL ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI HAS
ENDED. A FEW ISOLATED SHOWERS WILL STILL BE POSSIBLE FOR THE REST OF
THIS EVENING... HOWEVER NO SIGNIFICANT RAINFALL IS EXPECTED UNTIL
AFTER MIDNIGHT.

RUNOFF CONTINUES THIS EVENING FROM THE HEAVY RAINFALL EVENT FROM THIS
MORNING WHERE UP TO 10 INCHES LOCALLY FELL IN ISOLATED AREAS AROUND
ROLLA... IBERIA AND ROCKY MOUNT IN SOUTHEAST MORGAN COUNTY.

THE GENERAL AREA FROM VERSAILLES TO AROUND ROLLA HAD AN AVERAGE
RAINFALL TOTAL BETWEEN 5 TO 8 INCHES. EVEN THOUGH LOCAL STREAMS AND
CREEKS ARE RECEDING AT THIS TIME... THE MAJOR RIVERWAYS OF THE BIG
PINEY... GASCONADE AND OSAGE WILL CONTINUE TO RISE OVERNIGHT CAUSING
LOCALIZED FLOODING. AS OF 630 PM... THE GASCONADE RIVER AT JEROME
MISSOURI WAS AT 10.4 FEET OR 4.6 FEET BELOW FLOOD STAGE. THE RIVER IS
EXPECTED TO RISE ABOVE FLOOD STAGE TO 17.0 FEET DURING THE MORNING
HOURS OF MONDAY JULY 27TH.

LOCAL SHERIFF OFFICES AND THE HIGHWAY PATROL AROUND THE LAKE OF THE
OZARKS WERE REPORTING THAT MOST OF THE MAJOR ROADWAYS ARE REOPENED
WITH ONLY SECONDARY ROADS STILL HAVING FLOODING PROBLEMS. MORGAN
COUNTY IS STILL HAVING FLOODING PROBLEMS NEAR THE COMMUNITIES OF
GRAVOIS MILLS AND ROCKY MOUNT WHERE LOCAL ROADS WERE STILL
IMPASSIBLE.

LATER ON TONIGHT ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED TO
DEVELOP IN SECTIONS OF SOUTHERN AND CENTRAL MISSOURI. DUE TO THE FACT
THAT THE GROUND IS SATURATED AROUND THE LAKE OF THE OZARKS... ONLY A
SMALL AMOUNT OF RAINFALL WILL CAUSE FLASH FLOODING AGAIN.

PLEASpE STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION THIS
EVENING AND OVERNIGHT.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TAGGART/SS
Special weather statement, Jul 26, 7:10 PM CDT, 5 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270300-

FLASH FLOOD STATEMENT...CORRECTION FOR INCLUDING FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT SUN JUL 26 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS...SOUTHWEST...
SOUTH CENTRAL AND CENTRAL MISSOURI FOR TONIGHT THROUGH MONDAY MORNING...

...FLASH FLOOD WARNING UNTIL 10 PM FOR BENTON... MORGAN... CAMDEN... PHELPS... PULASKI... MARIES AND MILLER COUNTIES...

AT 7 PM... RAINFALL ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI HAS
ENDED. A FEW ISOLATED SHOWERS WILL STILL BE POSSIBLE FOR THE REST OF
THIS EVENING... HOWEVER NO SIGNIFICANT RAINFALL IS EXPECTED UNTIL
AFTER MIDNIGHT.

RUNOFF CONTINUES THIS EVENING FROM THE HEAVY RAINFALL EVENT FROM THIS
MORNING WHERE UP TO 10 INCHES LOCALLY FELL IN ISOLATED AREAS AROUND
ROLLA... IBERIA AND ROCKY MOUNT IN SOUTHEAST MORGAN COUNTY.

THE GENERAL AREA FROM VERSAILLES TO AROUND ROLLA HAD AN AVERAGE
RAINFALL TOTAL BETWEEN 5 TO 8 INCHES. EVEN THOUGH LOCAL STREAMS AND
CREEKS ARE RECEDING AT THIS TIME... THE MAJOR RIVERWAYS OF THE BIG
PINEY... GASCONADE AND OSAGE WILL CONTINUE TO RISE OVERNIGHT CAUSING
LOCALIZED FLOODING. AS OF 630 PM... THE GASCONADE RIVER AT JEROME
MISSOURI WAS AT 10.4 FEET OR 4.6 FEET BELOW FLOOD STAGE. THE RIVER IS
EXPECTED TO RISE ABOVE FLOOD STAGE TO 17.0 FEET DURING THE MORNING
HOURS OF MONDAY JULY 27TH.

LOCAL SHERIFF OFFICES AND THE HIGHWAY PATROL AROUND THE LAKE OF THE
OZARKS WERE REPORTING THAT MOST OF THE MAJOR ROADWAYS ARE REOPENED
WITH ONLY SECONDARY ROADS STILL HAVING FLOODING PROBLEMS. MORGAN
COUNTY IS STILL HAVING FLOODING PROBLEMS NEAR THE COMMUNITIES OF
GRAVOIS MILLS AND ROCKY MOUNT WHERE LOCAL ROADS WERE STILL
IMPASSIBLE.

LATER ON TONIGHT ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED TO
DEVELOP IN SECTIONS OF SOUTHERN AND CENTRAL MISSOURI. DUE TO THE FACT
THAT THE GROUND IS SATURATED AROUND THE LAKE OF THE OZARKS... ONLY A
SMALL AMOUNT OF RAINFALL WILL CAUSE FLASH FLOODING AGAIN.

PLEASpE STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION THIS
EVENING AND OVERNIGHT.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TAGGART/SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:00 PM CDTFlash Flood WarningSGFMorgan3 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMaries6 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFBenton4 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFDent, Phelps4 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFDent, Maries, Phelps, Pulaski6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFMiller6 hr
Jul 27, 7:37 AM CDTFlash Flood WarningSGFHickory4 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFDent6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFHickory6 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFMaries, Phelps, Pulaski5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFDent5 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.